Fentanyl spiked drugs blamed for rash of overdoses

Published: Monday, January 27, 2014 @ 5:40 PM
Updated: Monday, January 27, 2014 @ 5:40 PM

Illicit drugs laced with the powerful pain killer Fentanyl continue to be a public health concern across the country, with dozens of deaths reported over the past few months.

In Pittsburgh, CBS reported today that health officials have at attributed at least 17 overdose deaths in the past week to a deadly batch of heroin dubbed "Theraflu," which is reportedly mixed with the drug.

In November, the Dayton Daily News reported the Montgomery County Sheriff's Office and the Miami Valley Regional Crime Lab were working to determine where the heroin mixed with the dangerous opioid was coming from as the number of deaths began to increase locally.

Content Continues Below

At that time there had been 23 suspected heroin deaths involving Fentanyl in the greater Dayton area in about a month. Since then, crime lab Director Ken Betz said they processed more than 40 Fentanyl death cases during the months of November and December.

Montgomery County Coroner Dr. Kent Harshbarger said Fentanyl has been around for decades in a pharmaceutical liquid form, but this powder version is being produced illegally in much the same way as meth. "This is a clandestine product," Harshbarger said. "Fentanyl is liquid. This is a powder product that's being manufactured."

When combined with other drugs, it kills faster because victims experience respiratory depression quicker.

"If you're a current user, what's on the street is much more powerful. If you're a new user and don't have tolerance, this current available product is much more dangerous than what we've seen," Harshbarger warned.

Betz also said in the past month the crime lab has received samples of cocaine spiked with Fentanyl from local law enforcement.